Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2010, 2:39 PM CDT for Wayne County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2010, 2:39 PM CDT (19:39 UTC)
- Expired
- May 20, 2010, 3:07 PM CDT
- In force
- 28 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Wayne County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1977 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
738 WUUS54 KMOB 201939 SVRMOB MSC153-202030- /O.NEW.KMOB.SV.W.0039.100520T1939Z-100520T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 239 PM CDT THU MAY 20 2010 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI... * UNTIL 330 PM CDT * AT 238 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS 11 MILES SOUTHWEST OF EUCUTTA...OR ABOUT 11 MILES EAST OF LAUREL...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EUCUTTA BY 255 PM CDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. LAT...LON 3181 8893 3183 8891 3186 8858 3163 8893 TIME...MOT...LOC 1939Z 215DEG 31KT 3167 8895 $$
2 follow-up statements
789
WWUS54 KMOB 201959
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT THU MAY 20 2010
MSC153-202030-
/O.CON.KMOB.SV.W.0039.000000T0000Z-100520T2030Z/
WAYNE MS-
259 PM CDT THU MAY 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN WAYNE COUNTY...
AT 254 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR EUCUTTA...OR ABOUT
16 MILES NORTHEAST OF LAUREL...MOVING NORTHEAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.
LAT...LON 3170 8893 3181 8893 3183 8891 3184 8876
3174 8877 3171 8881
TIME...MOT...LOC 1958Z 215DEG 31KT 3182 8887
$$053
WWUS54 KMOB 202007
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CDT THU MAY 20 2010
MSC153-202016-
/O.CAN.KMOB.SV.W.0039.000000T0000Z-100520T2030Z/
WAYNE MS-
307 PM CDT THU MAY 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE COUNTY IS
CANCELLED...
THE THREAT OF SEVERE WEATHER HAS MOVED NORTH OF WAYNE COUNTY.
LAT...LON 3170 8893 3181 8893 3183 8891 3184 8876
3174 8877 3171 8881
TIME...MOT...LOC 2006Z 215DEG 31KT 3188 8882
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:50 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 20, 12:50 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE NATIONAL WEATHER SERVICE MOBILE AL 1250 PM CDT THU MAY 20 2010 .AVIATION...(18Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH MUCH OF THE PERIOD. MOST OF THE THUNDERSTORM ACTIVITY SHOULD REMAIN NORTH OF THE TERMINALS THROUGH THE LATE AFTERNOON. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE LATE BUT THE RISK IS SMALL ENOUGH TO LEAVE OUT OF THE TAF FOR THE CURRENT PACKAGE. /13 ...PREVIOUS DISCUSSION... .SHORT TERM...(TODAY AND TONIGHT) A WEAK STATIONARY FRONT STILL LINGERS ACROSS THE SOUTHEAST STATES EARLY THIS MORNING...STRETCHING FROM CENTRAL MISSISSIPPI EAST INTO SOUTHEAST ALABAMA AND SOUTHERN GEORGIA. THE BOUNDARY IS EXPECTED TO BECOME MORE DIFFUSE TODAY AS THE SYNOPTIC WIND BECOMES SOUTHERLY IN RESPONSE TO SHORTWAVE ENERGY EJECTING OUT OF THE SOUTHERN PLAINS EAST INTO THE LOWER MS VALLEY. THE SOUTHERN FRINGES OF THIS SHORTWAVE ARE EXPECTED TO BRUSH ACROSS OUR FAR WESTERN ZONES BY LATE THIS AFTERNOON. MODELS ARE IN GOOD AGREEMENT OF DEVELOPING AROUND 2000 J/KG OF MLCAPE THIS AFTERNOON. THIS MODERATELY UNSTABLE AIRMASS IN CONJUNCTION WITH THE MORE FAVORABLE UPPER LEVEL FORCING SPREADING INTO THE AREA SHOULD RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS OVER SE MS AND FAR INTERIOR SW ALABAMA BY LATE THIS AFTERNOON. FURTHER EAST...INSTABILITY VALUES TAPER OFF TO MLCAPES AROUND 1000 J/KG...BUT CANNOT RULE OUT ISOLATED STORMS DEVELOPING WITH THE AFTERNOON SEA BREEZE AND THE WEAKENING FRONTAL BOUNDARY OVER SOUTH CENTRAL ALABAMA. WE NOTE THAT SPC HAS A SLIGHT RISK JUST BRUSHING THE FAR NW CWA FOR TODAY. DEEP LAYER SHEAR WILL BE VERY WEAK ACROSS THE REGION AND NOT SUPPORTIVE FOR ORGANIZED CONVECTION. HOWEVER...GIVEN THE PROJECTED INSTABILITY AND UPPER SUPPORT...CANNOT RULE OUT A FEW STRONG PULSE STORMS WITH AN ISOLATED SEVERE POSSIBLE. FORECAST SOUNDINGS DO SHOW A WELL MIXED BOUNDARY LAYER THIS AFTERNOON AND INVERTED-V PROFILES...INDICATIVE OF FAVORABLE WET BULBING WHICH WOULD ALLOW FOR MORE VIGOROUS DOWNDRAFTS TO REACH THE SFC. IN FACT...OUR LOCAL WET MICROBURST THREAT FOR TODAY IS MODERATE OVER SE MS AND INTERIOR SW AL. THEREFORE...WIND GUSTS OF 35-45 MPH ARE EXPECTED TO BE COMMON WITH THE STRONGER STORMS...WITH A FEW POSSIBLY REACHING SEVERE LIMITS OF 60 MPH. HAIL CANNOT BE DISCOUNTED EITHER...ALTHOUGH FREEZING LEVELS ARE HIGH ENOUGH TO LIMIT TO THE OVERALL THREAT. CONVECTION EXPECTED TO CARRY INTO THE EARLY EVENING OVER OUR FAR WESTERN AND NORTHERN ZONES...WITH STORMS QUICKLY DIMINISHING THE FURTHER SOUTH AND EAST THEY PROGRESS AS THE MAIN UPPER LEVEL SHORTWAVE ENERGY PULLS AWAYS. WILL FOCUS THE HIGHEST POPS ALONG AND NORTH OF HIGHWAY 84 THIS EVENING WITH NO POPS AFTER MIDNIGHT. LOW LEVEL THICKNESSES FORECAST TO BE SLIGHTLY HIGHER TODAY...WHICH SUPPORTS A 1-2 DEGREE INCREASE FROM WEDNESDAY'S HIGHS. LOOKING FOR LOW 90S INLAND TO MID 80S ALONG THE BEACHES. LOWS TONIGHT IN THE MID 60S TO NEAR 70 CLOSER TO THE COAST. 34/JFB && .LONG TERM...BY 12 FRI MAIN UPPER TROF OVER THE CENTRAL PLAINS STATES BEGINS TO OPEN AND LIFT NE TOWARDS THE GREAT LAKES THROUGH FRI EVENING FOLLOWED BY A HIGH AMPLITUDE RIDGE SHIFTING EAST FROM THE SOUTH CENTRAL CONUS TO THE MS RIVER VALLEY AND SOUTHEAST CONUS LATE FRI THROUGH SUN EVENING. FURTHER EAST A BROAD SFC TO H5 LOW DEVELOPS BY EARLY NEXT WEEK OVER MUCH OF THE WESTERN ATLANTIC PROGGED TO SHIFT SLOWLY WEST THROUGH MIDWEEK. WITH THIS PATTERN EXPECT LESS COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY WITH MAYBE AN ISOLATED AFTERNOON OR EARLY EVENING THUNDERSTORM EACH DAY OCCURRING MOSTLY INLAND WITH AN AFTERNOON SEABREEZE CIRCULATION. WITH DEEP RIDGE IN PLACE EXPECT MORE SUNSHINE THAN CLOUDS EACH DAY WITH AFTERNOON HIGHS CLIMBING TO THE LOWER 90S FOR MOST INLAND AREAS ON FRI AND THE MID 90S SAT THROUGH SUN. WITH BETTER MOISTURE ADVECTION FROM THE SOUTH AND EAST BY EARLY NEXT WEEK EXPECT MORE CLOUDS THEN SUN MON THROUGH MIDWEEK OCCURRING MOSTLY DURING THE AFTERNOON AND EVENING HOURS. AS FOR NOW DON'T EXPECT ANY SIGNIFICANT OR WIDESPREAD SEVERE WEATHER FRI AND OVER THE WEEKEND THOUGH THERE WILL BE PLENTY OF DRY AIR IN THE MID LEVELS. BEST CHANCE FOR CONVECTION TO OCCUR WILL BE FRI AND SAT AFTERNOONS ALONG A FAIRLY DECENT SEABREEZE FRONT SETTING UP EACH DAY COMBINED WITH A WEAK CAP IN THE LOWER TO MID LEVELS. ON SUN MOST OF THE MODEL GUIDANCE DEPICTS A STRONGER CAP EXCEPT THE CANADIAN GEM WHICH SHOWS MUCH WEAKER SITUATION RESULTING IN BETTER COVERAGE BY SUN AFTERNOON. FOR NOW WILL LEAN TOWARDS A BLEND OF THE GFS AND ECMWF ON THE SYNOPTIC PATTERN ACROSS THE DEEP SOUTH THR0UGH EARLY NEXT WEEK AND STAY CLOSE TO THE CURRENT 00Z MEX GUIDANCE FOR TEMPS FRI THROUGH THE EXTENDED PDS. 32/EE && .MARINE...HIGH PRESSURE LOCATED OVER THE WESTERN ATLANTIC WILL RIDGE INTO THE NORTHERN GULF THROUGH THE WEEKEND...RESULTING IN A PREVAILING LIGHT EAST TO SOUTHEAST FLOW. WINDS WILL BE LOCALLY HIGHER CLOSE TO THE COAST DURING THE AFTERNOON SEA BREEZE. THE WIND FORECAST BECOMES PROBLEMATIC BY THE BEGINNING OF NEXT WEEK AS THE LATEST MODEL GUIDANCE DEVELOPS A SUBTROPICAL DISTURBANCE OVER THE WESTERN ATLANTIC AND MOVES IT CLOSE TO THE SOUTHEAST ATLANTIC COAST. IF THIS WERE TO COME TO FRUITION...WINDS OVER THE MARINE AREA WOULD LIKELY SHIFT FROM A NORTHWEST COMPONENT LATE SUNDAY TO A MORE NORTHEAST/EAST WIND ON MONDAY. THIS IS ALL VERY UNCERTAIN AT THIS JUNCTURE. 34/JFB && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER TODAY WITH THE BEST COVERAGE OVER THE WESTERN HALF OF THE FORECAST AREA. SOME STORMS COULD BE STRONG WITH PLENTY OF LIGHTNING AND WIND GUSTS RANGING FROM 35 TO 40 MPH. A FEW STRONGER STORMS WILL ALSO BE POSSIBLE WITH WIND GUSTS APPROACHING 60 MPH LATE IN THE AFTERNOON. FOR FRI THROUGH EARLY NEXT WEEK EXPECT A SLIGHTLY DRIER PATTERN WITH AFTERNOON RELATIVE HUMIDITY VALUES RANGING FROM 35 TO 45 PERCENT. AFTERNOON TEMPS WILL LIKELY CLIMB TO THE MID 90S SAT AND SUN WITH MORE SUN THEN CLOUDS EXPECTED. 32/EE && .PRELIMINARY POINT TEMPS/POPS... MOBILE 89 67 88 67 / 20 10 10 10 PENSACOLA 87 69 88 70 / 10 10 10 10 DESTIN 85 72 85 72 / 10 10 20 10 EVERGREEN 91 64 91 64 / 20 30 20 20 WAYNESBORO 90 66 88 65 / 50 40 20 10 CAMDEN 91 65 91 67 / 30 40 30 20 CRESTVIEW 91 62 92 63 / 10 10 20 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 20, 5:05 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 505 AM CDT THU MAY 20 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-211100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 505 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY EVENING...WITH THE GREATEST COVERAGE EXPECTED OVER SOUTHEAST MISSISSIPPI. SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 35 TO 45 MPH. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE WITH THE MAIN THREATS BEING LOCALLY DAMAGING WIND GUSTS AND QUARTER SIZED HAIL. THE MOST FAVORABLE AREA FOR STRONG TO SEVERE STORMS WILL BE LOCATED OVER SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA WEST OF INTERSTATE 65. THE THUNDERSTORM ACTIVITY IS EXPECTED TO QUICKLY DIMINISH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:24 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 16 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.